Colorado, 2006High Wind in Colorado, June 15, 2006
June 15, 2006 · NWS PUB · 7 events in 7 counties and zones
Very strong gradient air flow, coupled with showers and fairly dry air in the lower layer of the atmosphere, combined to produced damaging microburst and macroburst winds across southeast Colorado. There was no lightning with nearly all the damaging winds.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong gradient air flow, coupled with showers and fairly dry air in the lower layer of the atmosphere, combined to produced damaging microburst and macroburst winds across southeast Colorado. There was no lightning with nearly all the damaging winds. Those storms that did have lightning, had severe thunderstorm warnings issued for them. A particularly damaging microburst started just south of La Junta, causing power failures, downed trees and limbs, and peeled off a section of a store roof. There were also power outages from Rocky Ford to Swink. A few semi-trailers were blown over in La Junta. At Cheraw, several outbuildings were damaged, and power poles were damaged as well. Through the rest of southeast Colorado, there was only minor damage to outbuildings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 15, 3:38 AM MST, 10 hours 12 minutes earlier.
Area forecast discussion, Jun 15, 3:38 AM MST, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
438 AM MDT THU JUN 15 2006
.SHORT TERM...
(TODAY AND TONIGHT)
...FIRE WEATHER THREAT REMAINS HIGH FOR ONE MORE DAY...
...THUNDERSTORMS/POSSIBLE SEVERE WEATHER ON THE PLAINS LATER
TODAY/THIS EVENING...
RED FLAG WARNING WILL CONTINUE. ALTHOUGH A SURFACE COLD FRONT IS
ATTEMPTING TO MAKE A RUN SOUTH INTO SOUTHERN COLORADO AT THIS
TIME...IT WILL ONLY GET ABOUT AS FAR SOUTH AS PUEBLO COUNTY BRIEFLY
THIS MORNING...BEFORE RETREATING RAPIDLY NORTH BY MID MORNING OR SO.
THIS MEANS...THE HOT...GUSTY...SOUTHWESTERLY WINDS WILL BE
BACK...SPAWNING LOW HUMIDITIES AND A HIGH LEVEL OF FIRE DANGER.
THE FIRE WEATHER THREAT WILL LIKELY BACK DOWN A LITTLE EARLIER OVER
THE WESTERN PORTION OF THE FORECAST AREA (ALONG AND NEAR THE
CONTINENTAL DIVIDE)...AS THE UPPER TROUGH MOVES IN DURING THE
AFTERNOON BRINGING CLOUDS...COOLER AIR AND HIGHER HUMIDITIES.
HOWEVER...THE THREAT SHOULD HOLD ON MOST OF THE DAY OVER THE REST OF
THE FORECAST AREA (SAN LUIS/UPPER ARKANSAS VALLEYS AND EASTWARD).
ANOTHER CONCERN IN THE FIRE WEATHER DEPARTMENT IS THE POTENTIAL
FOR DRY LIGHTNING AGAIN TODAY. ANY HIGH BASED CONVECTION THAT
MANAGES TO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DRY LIGHTNING
AS HUMIDITIES WILL REMAIN LOW.
TONIGHT...CLOUDS...HIGHER HUMIDITIES AND EVEN SOME SCATTERED SHOWERS
SHOULD MOVE INTO MOST AREAS DURING THE EVENING...WITH THE FIRE
WEATHER THREAT WINDING DOWN AFTER 9 PM AS CURRENTLY PROJECTED IN THE
RED FLAG WARNING. THE SURFACE COLD FRONT WILL MOVE THROUGH THE
EASTERN HALF OF THE FORECAST AREA (THE SOUTHEAST PLAINS)BY EARLY
FRIDAY.
THE OTHER CONSIDERATION FOR TODAY/TONIGHT...IS THE THUNDERSTORM AND
SEVERE WEATHER POTENTIAL. SPC CURRENTLY HAS THE SOUTHEAST PLAINS
OUTLOOKED FOR A SLIGHT RISK OF SEVERE STORMS FOR THE PERIOD RUNNING
FROM 12Z THIS MORNING THROUGH 12Z FRIDAY MORNING. THIS LOOKS GOOD
BASED ON THE JET ENERGY ALOFT...THE HIGH WIND POTENTIAL ASSOCIATED
WITH THE JET...AND THE DESTABLIZATION OF THE ATMOSPHERE TO TAKE
PLACE LATER TODAY AND THIS EVENING WITH THE INCOMING TROUGH. CAPES
AND INSTABILITY ACTUALLY LOOK THE BEST THIS EVENING ACROSS THE
SOUTHEAST PLAINS...AS THE UPPER TROUGH MOVES IN. THE AREA MOST
PRIMED TO SEE SEVERE WEATHER WOULD APPEAR TO BE THE EASTERN BORDER
AREAS...WHERE THERE WILL BE BETTER MOISTURE/SURFACE CONVERGENCE/
/BACKING WINDS AND 50-55KTS OF 0-6KM BULK SHEAR 00Z-03Z (6-9PM) THIS
EVENING. THE MOST ACTIVE PERIOD OF SHOWERS/T-STORMS MIGHT ACTUALLY
OCCUR TONIGHT AS OPPOSED TO THIS AFTERNOON...BASED ON WHAT THE
MODELS ARE INDICATING. PRIMARY THREATS SHOULD BE WIND GUSTS IN
EXCESS OF 70 MPH...AND HAIL UP TO THE SIZE OF GOLF BALLS.
TEMPERATURES WILL AGAIN BE HOT TODAY OVER THE EAST...PROBABLY NOT
QUITE AS HOT AS YESTERDAY... AND MOSTLY BELOW RECORDS. OVER THE
WEST...READINGS WILL PROBABLY BE A LITTLE COOLER THAN YESTERDAY...AS
COOLER AIR AND CLOUDS ARRIVE WITH THE UPPER TROUGH. READINGS IN
THESE AREAS MAY ACTUALLY END UP PRETTY CLOSE TO NORMAL FOR A CHANGE.
LW
.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)
...COOLER/MOISTER CONDITIONS EXPECTED ON FRIDAY THEN RETURN OF
WARMER/DRIER CONDITIONS BY EARLY NEXT WEEK...
MUCH NEEDED COOLER AND MORE MOIST CONDITIONS EXPECTED ON FRI
BEHIND THE COLD FRONTAL BOUNDARY WHICH LAYS UP ACROSS WRN KS...THE
OK/TX PANHANDLES AND NRN NM. GFS AND NAM DIFFER WITH AMOUNT OF LOW
LVL MOISTURE RETURN NORTH OF THE FRONT...WITH GFS MUCH MOISTER
THAN NAM12. HOWEVER...06Z RUN OF NAM APPEARS TO HAVE INCREASED DEW
POINTS A BIT...SO WILL GO WITH A 06Z NAM/GFS BLEND FOR NOW.
MEANWHILE UPPER TROF SLOWLY EXITS CEN/ERN CO FRI/FRI NIGHT...WITH
BEST SYNOPTIC LIFT ACROSS EASTERN CO. COOL AIR ALOFT WITH THE
UPPER TROF IN CONCERT WITH SFC BASED HEATING SHOULD RESULT IN
FAIRLY STEEP LAPSE RATES BY AFTN. WITH DEW POINTS IN THE 50S
ACROSS THE EASTERN BORDER COUNTIES...CAPES WILL PROBABLY RANGE
BETWEEN 1000-1500 J/KG. NAM12 MODEL SOUNDINGS SHOW LITTLE TO NO
CIN. WIND PROFILES IN MODEL HODOGRAPHS SUGGEST LARGE HAIL AND
DAMAGING WINDS WOULD BE THE PRIMARY THREATS. STILL QUITE A BIT OF
UNCERTAINTY HOW FAR WEST LOW LVL MOISTURE AXIS WILL BE
POSITIONED...AND THUS HOW FAR WEST SVR WEA THREAT WILL EXIST. GOOD
NEWS THOUGH IS THAT FIRE WEATHER THREAT SHOULD DIMINISH THANKS TO
THE COOLER CONDITIONS...INCREASED RELATIVE HUMIDITIES...AND
DECREASED WINDS. EVEN WESTERN AREAS SHOULD SEE A MARKED COOL DOWN
BEHIND THE FRONT.
AFTER FRIDAY...UPPER RIDGE OVER THE WRN US BUILDS AND SHIFTS
EASTWARD BRINGING A RETURN OF WARMER TEMPERATURES...ESPECIALLY
SUNDAY INTO EARLY NEXT WEEK.
NEXT UPPER TROF MOVES INTO THE GREAT BASIN AND ACROSS THE NRN US
ROCKIES TUES/WED. THUS TUES COULD BE ANOTHER BREEZY DAY AHEAD OF
THE TROF...THOUGH DOESNT APPEAR AS WINDY AS THE PREVIOUS SYSTEM.
THEN ANOTHER FRONT IS SET TO BRING ANOTHER COOL DOWN FOR
WEDNESDAY. LITTLE CHANGES MADE TO FCST GRIDS BEYOND DAY 5. -KT
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR COZ220-COZ221-COZ222-COZ223-COZ224-COZ225-COZ226-COZ227-
COZ228-COZ229-COZ230-COZ231-COZ232-COZ233-COZ234-COZ235-COZ236-
COZ237.
&&
50/31
Hazardous weather outlook, Jun 15, 5:55 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MDT THU JUN 15 2006
COZ058>089-093>099-161300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
655 AM MDT THU JUN 15 2006
...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES 220
THROUGH 237...OR PORTIONS OF CENTRAL...SOUTH CENTRAL...AND SOUTHEAST
COLORADO...FROM 9 AM UNTIL 9 PM TODAY...FOR WIND GUSTS UP TO 50
MPH...MINIMUM RELATIVE HUMIDITY VALUES LESS THAN 15
PERCENT...ONGOING DROUGHT CONDITIONS...AND HAINES VALUES OF 5 OR 6...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
A COMBINATION OF HIGH WINDS...LOW HUMIDITIES...AND POSSIBLE DRY
LIGHTNING...IN THE MIDST OF HOT TEMPERATURES AND ONGOING DROUGHT
CONDITIONS...WILL CREATE A HIGH LEVEL OF FIRE WEATHER DANGER TODAY.
AS A RESULT...A RED FLAG WARNING IS IN EFFECT FROM 9 AM UNTIL 9 PM.
WINDS TODAY WILL BE SUSTAINED OVER 20 MPH IN MOST AREAS...WITH GUSTS
TO AROUND 50 MPH POSSIBLE. MINIMUM HUMIDITIES WILL FALL INTO THE
SINGLE DIGITS AND TEENS. IN ADDITION...AN APPROACHING UPPER LEVEL
DISTURBANCE MAY PRODUCE SOME DRY LIGHTNING ACROSS THE AREA DURING
THE AFTERNOON.
ASIDE FROM THE FIRE WEATHER THREAT TODAY...THERE IS SOME POTENTIAL
FOR SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST PLAINS. THE GREATEST
POTENTIAL FOR SEVERE STORMS TODAY APPEARS TO BE ALONG THE EASTERN
BORDER AREAS...WHERE THERE WILL BE BETTER MOISTURE AND SHEAR. THE
MOST LIKELY WINDOW FOR SEVERE STORMS WILL RUN FROM 3 PM UNTIL
MIDNIGHT. THE PRIMARY THREATS WILL BE WIND GUSTS OVER 70 MPH...HAIL
UP TO THE SIZE OF GOLF BALLS...AND LIGHTNING.
OVER THE REMAINDER OF SOUTHERN COLORADO...ISOLATED THUNDERSTORMS
WILL BE POSSIBLE TODAY...WITH THE PRIMARY THREATS BEING LIGHTNING
AND WIND GUSTS TO AROUND 50 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO. ONE OR TWO STORMS COULD BECOME
SEVERE ACROSS PORTIONS OF THE SOUTHEAST PLAINS...PRODUCING LARGE
HAIL GREATER THAN 3/4 INCH IN DIAMETER...AND DAMAGING WINDS IN
EXCESS OF 58 MPH. THE LOCATION WITH THE GREATEST POTENTIAL FOR
SEVERE WEATHER WILL BE ACROSS KIOWA...BENT...PROWERS...BACA...
CROWLEY AND OTERO COUNTIES.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY NEXT WEEK...WITH
LIGHTNING...AND WIND GUSTS UP TO 40 MPH THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST COLORADO PLAINS BETWEEN 3 PM AND
MIDNIGHT.
In the hours before
Local storm report, Jun 15, 9:52 AM MST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1052 AM MDT THU JUN 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG HOLLY 38.06N 102.12W
06/14/2006 PROWERS CO POST OFFICE
SEVERAL 6 INCH LIVE TREE LIMBS DOWNED
0355 PM TSTM WND DMG 1 S HOLLY 38.04N 102.12W
06/14/2006 PROWERS CO PUBLIC
POWER POLE DOWNED
0357 PM TSTM WND GST HOLLY 38.06N 102.12W
06/14/2006 E70.00 MPH PROWERS CO PUBLIC
&&
TMAGNUSOHigh Wind, La Junta Vicinity / Otero County
- When
- June 15, 1:50 PM MST to 3:40 PM MST
- Where
- La Junta Vicinity / Otero County forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.903, -103.716 (the zone’s center; the record gives no point)
High Wind, Eastern Las Animas County
- When
- June 15, 1:50 PM MST to 3:30 PM MST
- Where
- Eastern Las Animas County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, Bent County
- When
- June 15, 2:30 PM MST to 3:30 PM MST
- Where
- Bent County forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.955, -103.072 (the zone’s center; the record gives no point)
High Wind, Western Kiowa County
- When
- June 15, 3:30 PM MST to 4:30 PM MST
- Where
- Western Kiowa County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Eastern Kiowa County
- When
- June 15, 3:45 PM MST to 4:45 PM MST
- Where
- Eastern Kiowa County forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Springfield Vicinity / Baca County
- When
- June 15, 4:30 PM MST to 5:30 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
High Wind, Lamar Vicinity / Prowers County
- When
- June 15, 5:30 PM MST to 6:30 PM MST
- Where
- Lamar Vicinity / Prowers County forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, June 15 to 22, 2006$13 million · 1 event
- Wildfire in Texas, June 15 to 20, 2006$2.5 million · 1 event
- Hail and Damaging Winds in Nebraska, June 15, 2006$365,000 · 60 kt wind · 9 events
- Wildfire in Texas, June 15 to 17, 2006$275,000 · 1 event
- Damaging Wind in Kansas, June 15, 2006$70,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Kansas, June 15, 2006$12,000 · 1.25 in hail · 33 events
- Hail and Damaging Wind in Nebraska, June 15, 2006$35,000 · 2.5 in hail · 10 events
- Tornado in Puerto Rico, June 15, 2006$30,000 · F0 · 1 event
- Hail and Damaging Winds in Kansas, June 15, 20061.75 in hail · 20 events
- Wildfire in Colorado, June 15 to 16, 2006$15,000 · 1 event
- High Wind in New Mexico, June 15, 200661 kt wind · 4 events
- Hail and Damaging Wind in Texas, June 15, 20061.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518564, 5518566, 5518568, 5518565, 5518567, 5518570, 5518569.